DONALD SEIBERT, M.D.; FIRAS AL-KAWAS, M.D.
SEIBERT D., AL-KAWAS F.; Trimethoprim-Sulfamethoxazole, Hiccups, and Esophageal Ulcers. Ann Intern Med. 1986;105:976. doi: 10.7326/0003-4819-105-6-976_2
Download citation file:
Published: Ann Intern Med. 1986;105(6):976.
To the editor: Chronic hiccups have been noted to occur in association with several esophageal diseases, including gastroesophageal reflux disease as described by Gluck and Pope (1). We recently cared for a patient with prolonged hiccups probably due to trimethoprim-sulfamethoxazole-induced esophageal ulceration. Esophageal ulceration secondary to this drug product has been seen once previously (2), but prolonged hiccup as a presenting manifestation of pill-induced esophageal injury has not been previously reported.
While abroad, a 14-year-old white boy began prophylaxis for traveler's diarrhea with trimethoprim-sulfamethoxazole, one tablet at night. He noted mild pyrosis but felt well and did not alter his
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only